The intestine is very sensitive to the effects of radiation. Radiation enteritis is irritation and inflammation of the large and small intestines. It occurs during or after radiation therapy to the abdomen, rectum or pelvis. The intestine in the treated area becomes inflamed. Radiation enteritis can occur when radiation therapy is first given and up to 8 weeks after radiation therapy begins (called acute radiation enteritis). Many people who receive radiation therapy to the abdomen will have some signs of acute enteritis.
A small percentage of people will develop a long-term problem called chronic radiation enteritis. Symptoms may appear several months to years after radiation therapy, or they may start during treatment and continue after radiation therapy is complete.
The radiation therapy team tries to limit the area that is exposed to radiation to help prevent radiation enteritis.
Several factors determine if radiation enteritis will occur and how severe it may be. These factors include:
The symptoms of acute enteritis are:
Symptoms of acute radiation enteritis often get better 2–3 weeks after treatment if finished.
The symptoms of chronic enteritis are:
You can try the following to help you cope with the symptoms of radiation enteritis:
The healthcare team may recommend medicines to treat radiation enteritis:
If symptoms become worse, radiation treatments may have to be stopped temporarily.
Chronic radiation enteritis may be treated in the same way as acute radiation enteritis. Surgery may be needed to treat severe damage and to control symptoms. Surgery may include an intestinal bypass or complete removal of the diseased intestine. Even with surgery, some people may still have symptoms.
Our staff and volunteers meet with elected officials from local, provincial and national governments to persuade them to make the fight against cancer one of their top priorities.